From 3M Health Information Systems
Taking a Closer Look at the May ICD-10 Coding Challenge
A 37-year old male was found unresponsive in a bedroom at his home by a family member. Paramedics arrived and found the patient pulseless and not breathing. The patient’s skin was cool and cyanotic. The family member said the patient had been using Oxycodone for long-standing back pain for the past two to three years. A prescription bottle for the drug was found at the scene. The patient was transported to a nearby Emergency Room where he was pronounced dead. The Emergency Room physician recorded the diagnoses of:
- Acute respiratory failure due to accidental Oxycodone intoxication and overdose
- Oxycodone addiction
Later, the autopsy report revealed congestion in the lung parenchyma, liver and kidneys. Blood toxicology studies were positive for Oxycodone.
T40.2X1A Poisoning by other opioids, accidental, initial encounter
J96.00 Acute respiratory failure, unspecified whether with hypoxia or hypercapnia.
F11.229 Opioid dependence with intoxication, unspecified
Y92.013 Bedroom of single-family house as place of occurrence of the external cause
The U.S. Department of Health and Human Services (HHS) reports that deaths from drug overdose have steadily increased over the past two decades and have become the leading cause of death in the United States. Prescription drugs, especially opioid analgesics have been increasingly identified as the cause of overdose deaths. In fact, from 1999 to 2013, the rate of deaths involving opioids has quadrupled and currently outrank deaths due to automobile accidents. In response to this epidemic of opioid-related deaths, HHS is implementing approaches to reduce opioid deaths and opioid use.
The principal diagnosis for this scenario is T40.2X1A, Poisoning by other opioids, accidental (unintentional). Some of you assigned code J96.00, Acute respiratory failure, as the principal diagnosis in this case. The coding guideline for sequencing of poisonings is the same in ICD-10 as it was in ICD-9 – that is, the code for the poisoning should be sequenced first and any associated manifestations of the poisoning sequenced as secondary diagnoses. In this scenario, respiratory failure is a manifestation of the Oxycodone poisoning. Poisoning codes in ICD-10 are more efficient than they were in ICD-9. In ICD-10, the substance (Oxycodone in this case) and the intent (accidental) are combined into one code; ICD-9 required two codes – one to identify the substance causing the poisoning and the other to identify the intent.
Any abuse or dependence associated with poisonings should be coded as well. The patient in this scenario was addicted to Oxycodone so code F11.229, Opioid dependence with intoxication, unspecified, should be assigned.
Lastly, code Y92.013, Bedroom of a single-family house should be assigned as the place of occurrence for this unfortunate event.
Sue Belley is a project manager with the consulting services business of 3M Health Information Systems.
Want to view more ICD-10 coding scenarios? Check out this eguide of our most popular scenarios.
Sign up to be notified each month about new ICD-10 coding challenges and commentary from 3M experts.